What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 5, 1:58 PM MST, 5 hours 27 minutes earlier.
Area forecast discussion, May 5, 1:58 PM MST, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
258 PM MDT Sun May 5 2024
.DISCUSSION...
KEY MESSAGES:
- Long duration rainfall pattern for northeast Montana from Monday
through Wednesday night. Weather Prediction Center has issued a
Slight Risk for Excessive Rainfall for the 24 hr period ending
on 6am Tuesday.
- The general probability of exceeding 1 inch, 2 inches, and 3
inches of total rainfall during this aforementioned period
ranges from 60-90%, 40-70%, and 10-30%, respectively.
- There is a High Wind Watch for much of the area for very strong
winds Monday night through Tuesday night, leading to crosswind
concerns on area roadways.
WEATHER PATTERN OVERVIEW:
Multiple low pressure systems will move into northeast MT from the
south this evening, and then again tomorrow afternoon. The surface
low tonight will be associated with a band of thunderstorms that
is centered over Garfield, McCone, and Prairie county according to
high resolution weather models such as the HRRR, HRW FV3, and NAM
NEST. There is moderate to high (50 to 60 percent) confidence of
these storms producing a gust over 50 mph at the surface from 4 PM
this afternoon through midnight. This surface low will weaken
Monday morning, and another surface low will ride the border of
SD and ND into northeast MT, which will bring an increase in winds
Monday evening through Tuesday night. Therefore, a High Wind
Watch is in effect from 6PM Monday through midnight Wednesday for
Phillips, Valley, McCone, and Richland counties southward.
Significant rainfall will accompany the surface low on Monday, and
an upper level trough will help maintain this rainfall through
Wednesday night. Refer to the Key Messages for rainfall amount
probabilities.
CONFIDENCE AND POTENTIAL DEVIATIONS FROM BASE FORECAST:
There is high (70 percent) of the majority of the area receiving
over one inch of rainfall, with moderate (50 percent) of rainfall
exceeding 2 inches from Monday through Wednesday night. There is
low (30 percent) confidence of a dry slot setting up between a
north south line from Opheim to Jordan westward from Harlem to
Lewistown based on the deterministic NAM. However the GFS, ECMWF,
and Canadian models are in agreement on significant precipitation
occurring. There is high (70 percent) confidence of areas There is
moderate to high (50 to 70 percent) confidence of winds gusting
over 60 mph on a line from Whitewater to Wolf Point to Sidney
southward Monday night through Tuesday night.
-Stoinskers/GAH
&&
.AVIATION...
LAST UPDATED: 2000Z
FLIGHT CAT RANGE: VFR, becoming MVFR after 12Z Monday, becoming
IFR after 15Z.
DISCUSSION: After 00Z, showers and thunderstorms will spread
across the area lasting into the night. Then widespread rain
showers will begin moving into KGDV and KSDY by 12Z, and KOLF and
KGGW by 15Z. There is high (90 percent) confidence ceilings will
deteriorate below 1000 ft AGL after 15Z. This is as the surface
low pressure system moves into southeastern MT, which will also
bring sporadic low level wind shear to KGDV between 06Z Monday
and 12Z Monday as well.
WIND: Southeast 20 to 28 kts with gusts to 35 kts, decreasing to
10 to 16 kts after 06Z. For KGGW and KGDV, expect a switch to
northwest at 10 to 15 kts after 17Z Monday, increasing to 20 to 30
kts with gusts to 40 kts after 21Z. For KOLF, expect a switch to
northwest at 10 to 15 kts after 23Z Monday, increasing to 20 to 30
kts after 03Z Tuesday.
&&
.HYDROLOGY...
A potent spring storm will make its way into northeast Montana
late tonight and last through Wednesday night. There is high (70
percent) confidence of rainfall exceeding 1 inch area wide, with
moderate (50 percent) confidence of exceeding 2 inches, and low
(20 to 30 percent) confidence of exceeding 3 inches of total
rainfall. Areal creeks and rivers are expected to rise later in
the week for locations that receive over 2 inches of rain, so
there is moderate to high confidence flood products will be
necessary for low lying locations mid to late week.
&&
.GGW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 6 PM MDT Monday for Central and
Southeast Phillips-Central and Southern Valley-Garfield-McCone-
Petroleum.
High Wind Watch from Monday evening through Tuesday evening for
Central and Southeast Phillips-Central and Southern Valley-
Dawson-Garfield-McCone-Northern Phillips-Petroleum-Prairie-
Southwest Phillips-Wibaux.
&&
weather.gov/glasgow
In the hours before
Special weather statement, May 5, 6:26 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Glasgow MT
726 PM MDT Sun May 5 2024
MTZ022-023-025-026-060230-
Garfield MT-Dawson MT-Prairie MT-McCone MT-
726 PM MDT Sun May 5 2024
...A strong thunderstorm will impact portions of southeastern
Garfield, southern McCone, Prairie and southern Dawson Counties
through 830 PM MDT
...
At 724 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles north of Miles City, moving north at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Glendive, Terry, Fallon, West Glendive, Brockway, Hillside, Flowing
Wells Rest Area, Cohagen, Lindsay, Hoyt, Zero, Van Norman, Mccloud,
Mildred, Calypso, Crow Rock, Watkins, Forest Park, Stipek, and Marsh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4657 10545 4666 10549 4666 10558 4683 10562
4683 10583 4686 10584 4686 10712 4740 10673
4725 10440 4654 10500
TIME...MOT...LOC 0124Z 190DEG 33KT 4670 10595
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MaliawcoSpecial weather statement, May 5, 7:25 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Glasgow MT
825 PM MDT Sun May 5 2024
MTZ022>026-060330-
Richland MT-Garfield MT-Dawson MT-Prairie MT-McCone MT-
825 PM MDT Sun May 5 2024
...A strong thunderstorm will impact portions of northeastern
Garfield, McCone, northwestern Prairie, west central Richland and
western Dawson Counties through 930 PM MDT
...
At 824 PM MDT, Doppler radar was tracking a strong thunderstorm over
Flowing Wells Rest Area, or 29 miles west of Circle, moving north at
50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Circle, Richey, Bloomfield, Brockway, Lambert, Flowing Wells Rest
Area, Vida, Nelson Creek Rec Area, Lindsay, Rock Creek Rec Area,
Enid, Van Norman, Haxby, Weldon, and Watkins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4692 10532 4716 10671 4761 10665 4797 10620
4781 10445
TIME...MOT...LOC 0224Z 200DEG 42KT 4733 10621
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Maliawco